Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 160, NWS Sioux Falls, SD

August 27, 2015Aurora County, Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2015, 3:55 AM CDT for Aurora County, Brule County, Charles Mix County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 3:55 AM CDT (08:55 UTC)
Expired
Aug 27, 2015, 4:45 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 178 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-667 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS53 KFSD 270855
SVRFSD
SDC003-015-023-270945-
/O.NEW.KFSD.SV.W.0160.150827T0855Z-150827T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 355 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  PLATTE...OR 21 MILES SOUTH OF KIMBALL...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTE AROUND 425 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4357 9923 4365 9871 4350 9870 4338 9871
      4337 9870 4327 9869 4331 9906 4337 9910
      4338 9912
TIME...MOT...LOC 0855Z 268DEG 17KT 4345 9905 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO
3 follow-up statements
182 
WWUS53 KFSD 270910
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT THU AUG 27 2015

SDC003-015-023-270945-
/O.CON.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
BRULE SD-AURORA SD-CHARLES MIX SD-
410 AM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN BRULE...SOUTHWESTERN AURORA AND NORTHWESTERN CHARLES
MIX COUNTIES...

AT 410 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLATTE...OR 24
MILES SOUTH OF KIMBALL...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  PLATTE AROUND 420 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4359 9907 4365 9871 4350 9870 4338 9871
      4337 9870 4327 9869 4330 9899 4338 9905
TIME...MOT...LOC 0910Z 271DEG 18KT 4339 9893 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO
493 
WWUS53 KFSD 270930
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT THU AUG 27 2015

SDC003-015-270939-
/O.CAN.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
BRULE SD-AURORA SD-
430 AM CDT THU AUG 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND
SOUTHWESTERN AURORA COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
      4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0929Z 271DEG 18KT 4339 9880 

$$

SDC023-270945-
/O.CON.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
CHARLES MIX SD-
430 AM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTH CENTRAL CHARLES MIX COUNTY...

AT 429 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLATTE...OR 20
MILES NORTHWEST OF LAKE ANDES...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL CHARLES MIX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
      4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0929Z 271DEG 18KT 4339 9880 

HAIL...1.25IN
WIND...60MPH
 
$$

HANKO
792 
WWUS53 KFSD 270938
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 AM CDT THU AUG 27 2015

SDC023-270948-
/O.EXP.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
CHARLES MIX SD-
438 AM CDT THU AUG 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX
COUNTY WILL EXPIRE AT 445 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
      4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0936Z 268DEG 17KT 4339 9880 

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:02 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 26, 11:02 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED AUG 26 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 306 PM CDT WED AUG 26 2015

CLOUDS ASSOCIATED WITH ELEVATED ACTIVITY SLIDING TO THE SOUTH AND
EAST OF THE FORECAST AREA WITH ANOTHER BATCH OF CLOUD MOVING INTO
THE REGION FROM THE WEST. GULF IS WIDE OPEN AND WITH LOW LEVEL JET
EXPECTED TO DEVELOP ACROSS THE PLAINS OVERNIGHT...COULD SEE SOME
ELEVATED SHOWER AND THUNDERSTORMS DEVELOP THROUGH THE OVERNIGHT AS
WARM CONVEYOR CONTINUES TO DRAW INCREASING MOISTURE INTO THE REGION.
 PWAT VALUES ARE EXPECTED TO CLIMB TOWARDS 1.5 INCHES BY 12Z
THURSDAY MORNING...AND THEN INCREASE TO NEAR TWO INCHES BY THURSDAY
EVENING AHEAD OF A STRONG SHORTWAVE COMING IN.  CERTAINLY SOME WEAK
ELEVATED INSTABILITY LINGERING THROUGH THE OVERNIGHT INTO
THURSDAY...BUT GREATEST FOCUS APPEARS TO BE LATE TOMORROW AFTERNOON
INTO TOMORROW NIGHT AS SHORT WAVE CURRENTLY IN THE FOUR CORNERS
REGION APPROACHES FROM THE SOUTHWEST.  HAVE MADE LITTLE IN THE WAY
OF CHANGES IN TERMS OF TEMPS.  WILL BE A WARMER NIGHT TONIGHT WITH
INCREASING MOISTURE FLUX...AND TEMPERATURES WARMING INTO THE 70S
THROUGHOUT THE DAY TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT WED AUG 26 2015

PRIMARY STORY IN THE FORECAST REMAINS CENTERED ON HEAVY RAIN
POTENTIAL THURSDAY EVENING INTO EARLY FRIDAY.  MODEL GUIDANCE
REMAINS A BIT JUMPY WITH THE CORRIDOR OF POTENTIAL HEAVY RAINS YET
AGAIN TODAY...LIKELY DUE TO THE DISJOINTED NATURE OF THE UPPER WAVE
AS IT ROTATES NORTHEAST INTO THE PLAINS LATER TONIGHT.  MOST
GUIDANCE CONTINUES TO MAINTAIN A SLIGHT SPLIT IN THE UPPER WAVE AS
IT LIFTS NORTHEAST TONIGHT...AND THEN REPHASING THE WAVE TOGETHER
THURSDAY NIGHT INTO FRIDAY AS IT CRESTS THE TOP OF THE MID-LVL RIDGE.

THAT SAID...VERY IMPRESSIVE MOISTURE TRANSPORT INTO THE AREA WILL
BRING PWAT VALUES APPROACHING THE 99TH PERCENTILE BY THURSDAY
NIGHT...WITH AN ACTIVE LLJ...NEARLY 2-3 SD ABOVE CLIMO...QUICKLY
DEVELOPING THURSDAY EVENING. GIVEN IMPRESSIVE UPPER LIFT...ABUNDANCE
OF MOISTURE...HEAVY RAIN LOOKS LIKE A GOOD BET. THE AXIS OF THIS
HEAVIER RAIN REMAINS IN DOUBT TO A DEGREE. AXIS OF MOISTURE
TRANSPORT OVERTOP H850 FRONT WOULD SUGGEST AREAS ALONG AND SOUTH OF
I-90 WOULD HAVE THE HIGHEST RISK FOR A FEW INCHES OF RAIN. ITS NOT
IMPOSSIBLE THAT THIS AXIS COULD SHIFT SLIGHTLY FURTHER NORTH...BUT
IT MAY TAKE UNTIL MID-DAY THURSDAY TO REALLY DETERMINE WHERE THE
HIGHEST CORRIDOR OF RAIN WOULD OCCUR.

SOUNDINGS WOULD SUGGEST MINIMAL AMOUNT OF THUNDER AS THIS RAIN MOVES
THROUGH...WITH AN ALMOST TROPICAL SOUNDING. 3 AND 6 HR FFG HAS
ALREADY CLIMBED INTO THE 2-3 INCH RANGE...WITH HEADWATER GUIDANCE
SUGGESTING MOST RIVERS WILL HOLD A FEW INCHES WITH MINIMAL IMPACT.
SO NOT ANTICIPATING THE NEED FOR A FLOOD WATCH ATTM...BUT LATER
SHIFTS WILL NEED TO CONTINUE TO MONITOR FORECAST TRENDS. FOR
NOW...WILL INCLUDE HEAVY RAIN WORDING IN GRIDS AND TRY TO HIGHLIGHT
THE POTENTIAL FOR HIGHER AMOUNTS IN OTHER FORECAST PRODUCTS.

THIS SYSTEM WILL WRAP UP AND SLIDE EAST FRIDAY MORNING...BUT CLOUD
COVER MAY LINGER THROUGH THE DAY EAST OF I-29.  WILL LOWER
TEMPERATURES AND IT IS POSSIBLE SOME AREAS MAY NOT REACH 70 DEGREES.

INTO THE WEEKEND AND EARLY NEXT WEEK...WARMING TEMPERATURES WILL BE
THE STORY AS MID-LVL RIDGING BUILDS.  TEMPERATURES WILL CLIMB BACK
TO AND ABOVE NORMAL IN THE 80S WITH DRY CONDITIONS EXPECTED INTO
EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1102 PM CDT WED AUG 26 2015

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST OF THE DAY
THURSDAY...WITH DETERIORATING CONDITIONS SPREADING OVER THE REGION
THURSDAY NIGHT. SHOULD SEE SOME ELEVATED SHOWERS/THUNDERSTORMS TO
OUR WEST THIS EVENING MOVE INTO AREAS MAINLY WEST OF I-29 OVERNIGHT
INTO EARLY THURSDAY. MODELS POINT AT CURRENT ACTIVITY WEAKENING AS
IT PROGRESSES EAST...BUT WILL MAINTAIN VICINITY MENTION FOR SHOWERS
AT KHON/KFSD TO INDICATE TIMING OF GREATER POTENTIAL.

BETTER THREAT OF RAINFALL WILL BEGIN TO AFFECT THE FORECAST AREA
LATE IN THE DAY THURSDAY...MORE LIKELY AFTER 28/00Z...AND WILL BEGIN
TO INTRODUCE MVFR CONDITIONS FOR THE LATTER PART OF THIS TAF PERIOD.
ENOUGH INSTABILITY THAT WE COULD SEE SOME THUNDERSTORMS WITH THE
LATE AFTERNOON ACTIVITY...THOUGH WITH TIMING UNCERTAINTIES WILL
LIMIT TO JUST SHOWERS FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...JH
Hazardous weather outlook, Aug 26, 5:30 AM CDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 AM CDT WED AUG 26 2015

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ062-066-067-069>071-271030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-
MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
530 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE WEDNESDAY NIGHT
THROUGH THE MISSOURI VALLEY. AN ISOLATED THUNDERSTORM MAY PRODUCE
HAIL UP TO QUARTER SIZE...BUT WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THURSDAY
NIGHT AND EARLY FRIDAY. RAINFALL IS LIKELY TO AVERAGE 1 TO 2
INCHES FROM THURSDAY THROUGH FRIDAY. THIS RAINFALL COULD PRODUCE
SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF
WATER IN POOR DRAINAGE URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ071-072-080-081-097-SDZ039-040-054>056-061-271030-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-KINGSBURY-
BROOKINGS-MINER-LAKE-MOODY-MCCOOK-
530 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE FOR THUNDERSTORMS WILL INCREASE THROUGH THE DAY ON THURSDAY
INTO THURSDAY EVENING...BUT NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-050-052-053-057>060-063>065-068-271030-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
530 AM CDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER
MIDNIGHT TONIGHT. AN ISOLATED STORM MAY PRODUCE HAIL UP TO
QUARTER SIZE...BUT ANY ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CHAPMAN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.